Discussions that mention k-dur

Heart Disorders board


Hello Everyone!
I am writing in regards to my 61 year old mother who went to the doctor last wednesday because she was having chest pain when she took a deep breath. They did an EKG and found what seemed to be atrial fibrillation. The chest pain that she was feeling was deemed to be muscular and unrelated to her heart due to the location. I must mention that 3 months back my mother was complaining of some lightheadedness when she bent over. She went and had her blood pressure checked and her readings were low like 88/58. The nurse took her pulse and mentioned there was a third beat but acted like it was nothing to be concerned about??? I am thinking that this third beat she was referring to was the actual atrial fibrillation.

Doctor scheduled an echocardiogram to determine what types of medication to place her on. She is already taking Cardizem ER 300mgs and Lasix 120 mgs, and K-Dur 80mgs daily. This medication she was placed on due to acute respiratory failure from digoxin toxicity. She was on a ventilator for 3 weeks and had to have a tracheostomy in order to be weened from the vent. Doctors did not mention a heart problem or any type of disturbance at that time. Before this time, she was placed on the digoxin(lanoxin) for treatment of CHF.

So I accompanied her in the echocardiogram and heard that she had leaky valves, and I also seen on the screen after she had completed the test where it said valve regurgitation(later I learned from the nurse its the same thing). The doctor placed her on a small dose of aspirin until he recieves the results which wont be until Monday or Tuesday.

My concern is the treatment they will do for both of these conditions. I have done some researching on these boards as well as the more reliable health websites online and have found some valuable information. However, it has peaked my anxiety. I have a few questions that I would like some answers to, based on any personal experience or even ideas:

1. The Cardizem ER that she has been on for over 7 years is not working like it should(obviously), can they increase that dosage or perhaps give her an entirely different medication to help the atrial fibrillation?

2. Due to her previous health problems, would surgeons be weary of during any type of procedure on her to correct these problems?

3. Are the atrial fibrillation and the valve regurgitation related or as a result of one of the other?

Sorry this is so long, I am very concerned and would love to hear some feedback from someone who has had experience with either the atrial fibrillation and valve regurgitation.
[QUOTE=faeriegirl25;3794915]Hello Everyone!
I am writing in regards to my 61 year old mother who went to the doctor last wednesday because she was having chest pain when she took a deep breath. They did an EKG and found what seemed to be atrial fibrillation. The chest pain that she was feeling was deemed to be muscular and unrelated to her heart due to the location. I must mention that 3 months back my mother was complaining of some lightheadedness when she bent over. She went and had her blood pressure checked and her readings were low like 88/58. The nurse took her pulse and mentioned there was a third beat but acted like it was nothing to be concerned about??? I am thinking that this third beat she was referring to was the actual atrial fibrillation.

Doctor scheduled an echocardiogram to determine what types of medication to place her on. She is already taking Cardizem ER 300mgs and Lasix 120 mgs, and K-Dur 80mgs daily. This medication she was placed on due to acute respiratory failure from digoxin toxicity. She was on a ventilator for 3 weeks and had to have a tracheostomy in order to be weened from the vent. Doctors did not mention a heart problem or any type of disturbance at that time. Before this time, she was placed on the digoxin(lanoxin) for treatment of CHF.

So I accompanied her in the echocardiogram and heard that she had leaky valves, and I also seen on the screen after she had completed the test where it said valve regurgitation(later I learned from the nurse its the same thing). The doctor placed her on a small dose of aspirin until he recieves the results which wont be until Monday or Tuesday.

My concern is the treatment they will do for both of these conditions. I have done some researching on these boards as well as the more reliable health websites online and have found some valuable information. However, it has peaked my anxiety. I have a few questions that I would like some answers to, based on any personal experience or even ideas:

1. The Cardizem ER that she has been on for over 7 years is not working like it should(obviously), can they increase that dosage or perhaps give her an entirely different medication to help the atrial fibrillation?

2. Due to her previous health problems, would surgeons be weary of during any type of procedure on her to correct these problems?

3. Are the atrial fibrillation and the valve regurgitation related or as a result of one of the other?

Sorry this is so long, I am very concerned and would love to hear some feedback from someone who has had experience with either the atrial fibrillation and valve regurgitation.
Hi fairygirl,

Your post is actually very confusing because you've mentioned a number of things which are suggestive of totally different conditions, and depending on which one is correct, your mother has a TOTALLY different set of illnesses.

First off, atrial fibrillation is simply an "irregularly irregular" heart beat where the small chambers of the heart "the atria" don't beat rhythmically with the rest of the heart. Instead, they kind of "wobble" with no pattern. This results in an irregular heart beat, but if the heart is otherwise well, it can still work fine doing its job. In certain populations and depending on what other conditions the patient has, atrial fibrillation can put you at risk of a stroke and CERTAIN patients (not necessarily your mom) need to go on a strong blood thinner (warfarin) to prevent this from happening. In addition to all of this, atrial fibrillation usually happens because the heart gets "irritated" from some type of stimulus. It can be low blood flow to the heart (ischemia) or pneumonia, or a structural problem with the heart (like a valve abnormality). With this in mind, you've mentioned at least three or four things that could possibly be wrong with your mom's heart.

First we have to understand WHY she was on the diltiazem (cardiazem) and the digoxin. Was she on them for blood pressure, or did they KNOW she had atrial fibrillation in the past?

Second, a few things you said about the digoxin are very confusing. First, you said she was on digoxin for "CHF", well, digoxin is only used in chronic stable CHF when the heart has less than 20% pump function, and even then is only used as a last resort to prevent someone from entering hospital repeatedly for acute exacerbations of CHF. If her heart has very poor function, that usually means the heart instead of being a muscular pump, is more like a big floppy grocery bag which doesn't work very well. As a result of the "stretching" of the heart in this way, the valves can become leaky AND cause atrial fibrillation.

BUT, you also mentioned your mom had a leaky valve. It's also possible that your mom had a longstanding leaky valve from rheumatic heart disease, and over time her LEFT atrium stretched which predisposed her to atrial fibrillation. For that she was placed on diltiazem and digoxin to control her heart rate. But this is presupposing she had atrial fibrillation before this current event, which I'm not sure about.

The two situations I've mentioned are totally separate issues. Perhaps if you gave a list of your mother's other medications it would help. How long has she had CHF for? Does she have diabetes? high blood pressure? did she smoke before? Did she have problems with her cholesterol before? Has she previously been hospitalized with CHF?

Also, "acute respiratory failure" from digoxin toxicity doesn't sound right--especially with a 3 week ICU stay. I'm wondering if she had a malignant arrhythmia, resulting severe heart failure which can also lead secondarily to respiratory failure.
Hi,
Thank you so much for your reply to me. Ok, I will try to explain myself a little better. After speaking with my mother she told me that she has always had a leaky valve, to what extent I am not sure of. Before she went into acute respiratory failure her medications were Lanoxin and Bumex. She was sent to the University of Iowa for ICU treatment where I was told that she had a toxic level of the digoxin in her blood which could have contributed to the delirum that she was having.... that and her oxygen levels were barely above 50.

Other than that I do not know why she was placed on the Cardizem, I was unable to be there with her to speak with her doctors so I am unaware of thier reasoning. I do know that she was put on a high dose of the Lasix (120mgs) and her oxygen therapy was increased to 2 Liters in the day and 3 at night. As of today she is on the Cardizem ER 300mgs, Lasix 120mgs, K-dur 80mgs and the aspirin. She also takes an iron supplement.

After reading your post, what you said makes sense. I think that she has always had the leaky valve and it is now causing the atrial fibrillation. Because of her previous heart conditions and respiratory condition I wonder what her treatment will be. She is not experiencing any other symptoms of the leaky valve other than the irregular rate.

It is now Tuesday and her results are not in yet. We are both very worried and wonder what kind of treatment she could be facing. My mother seems to think she would not be a good candidate for any type of surgery due to her overall health(although this is entirely up to her doctor).